Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 12, 2021Pike County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 12, 2021, 5:28 PM CDT for Pike County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 5:28 PM CDT (22:28 UTC)
Expired
Aug 12, 2021, 6:15 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Hail
0.50 in
Wind
40

County Pike County, AL

The radar

The Ft Rucker radar (KEOX), 57 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WWUS84 KBMX 122228
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
528 PM CDT Thu Aug 12 2021
 
ALZ049-122315-
Pike AL-
528 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of eastern Pike County
through 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Banks, or near Brundidge, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Troy, Brundidge, Banks, Linwood, Antioch, Troy University, Sandfield,
Tarentum, Brundidge Municipal Airport, Hamilton Crossroads,
Monticello and Mossy Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3197 8600 3194 8579 3188 8579 3188 8572
      3163 8573 3162 8601
TIME...MOT...LOC 2227Z 106DEG 8KT 3179 8579 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

61

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:17 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 12, 3:17 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
317 PM CDT Thu Aug 12 2021

.SHORT TERM...
/Updated at 1212 PM CDT Thu Aug 12 2021/
Through Friday.

A weak surface ridge continues to hold steady across much of the
southeast, with an upper level ridge centered over the western
Atlantic. In terms of the short-term forecast, no major changes
have been made thus far, as we're continuing to expect scattered
to numerous showers and storms once again this afternoon through
the early evening hours. Looking back at all the storms we had
yesterday, you'd tend to think that we might not get as much
development today due to overturning of the atmosphere. However,
with plenty of daytime heating/instability and lots of mesoscale
boundaries left over from yesterday, we should at the very least
be able to achieve fairly good coverage once again today. There's
already a large outflow that's pushing northward from the Gulf
Coast that could continue pushing northward into our southwest
counties as we go later into the afternoon. Data from the KBMX 12z
sounding this morning indicates that storms this afternoon will
be on the strong side with gusty winds once again, but should
primarily remain below severe criteria. These storms will also
produce ample amounts of lightning, much like we saw yesterday and
short-lived, but torrential downpours at times. Based on outflow
boundary interactions, we can likely expect these storms to last
well after sunset through 9pm in some spots before finally
diminishing.

Patchy fog can be expected to develop in a few spots overnight
tonight once again, and we've kept that in the forecast areawide.
A very similar forecast and pattern can be expected once again on
Friday with scattered to numerous showers and storms expected to
develop during the afternoon. We'll also continue to keep our eye
on Fred down to the south to see if it has any chance of
regenerating and if any additional confidence can be gained in the
forecast track.

56/GDG

.LONG TERM...
/Updated at 0315 PM CDT Thu Aug 12 2021/

No significant changes were made to the long-term forecast. As is
usually the case in the summer, it will remain hot and humid, but
overall rain chances will be slightly above climatological
normals thanks to several features. First, a weak front is still
forecast to sag southward toward the area on Saturday leading to
numerous showers and thunderstorms. Second, is Fred. There are
still a lot of uncertainties associated with Fred, including
track and intensity. We'll be watching tropical trends closely,
but at this time, only minimal, if any, impacts are expected
across Central AL. Lastly, likely pops will persist through mid
week next week due to the development of an upper trough over the
eastern half of the US.

19

Previous long-term discussion:
/Updated at 422 AM CDT Thu Aug 12 2021/
Saturday through Wednesday.

Alabama will be under an area of relatively lower 500 mb heights
on Saturday as a weak front approaches from the north. This should
favor the development of numerous showers and storms. A similar
scenario may continue into Sunday as heights continue to fall,
partially due to the approach of tropical system Fred. The current
forecast track takes Fred east of our forecast area with little
to no noticeable impacts expected at this time. For Monday through
Wednesday, models indicate the development of a broad trough over
much of the central and eastern CONUS with continued higher than
normal rain chances across the region.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions are expected outside of TSRA/SHRA through the
forecast period. All terminals have a good chance to observe
impacts through the short-term period, and have kept the TEMPO
group in place during the peak heating of the afternoon.
Amendments will likely be needed similar to what we observed
during the day on Wednesday. Storms will cause rapid reductions in
visibility with downburst type winds if a storm develops over a
terminal location. Storms are expected to diminish overnight with
a chance for patchy fog to develop once again before sunrise on
Friday.

56/GDG

&&

.FIRE WEATHER...

A hot and humid weather pattern featuring daily afternoon and
evening thunderstorms, will continue for the next several days.
Winds will be light, and RH values should remain above 50 percent
each afternoon. We'll be watching the tropics closely to see if
Fred brings any impacts, although likely very minimal, to the area
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  93  71  92  70 /  20  50  30  60  30
Anniston    71  92  73  92  72 /  20  50  30  60  30
Birmingham  73  93  73  92  72 /  30  50  30  60  30
Tuscaloosa  73  93  74  92  73 /  40  40  30  60  30
Calera      72  91  73  89  73 /  40  50  30  60  30
Auburn      72  91  73  91  72 /  30  50  20  60  30
Montgomery  73  93  74  94  74 /  40  50  20  60  30
Troy        72  93  73  94  72 /  30  50  20  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 12, 4:26 AM CDT, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
426 AM CDT Thu Aug 12 2021

ALZ011>015-017>050-131230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
426 AM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heat indices could briefly approach 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices could briefly approach 105 degrees again for Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

In the hours before

Special weather statement, Aug 12, 5:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
528 PM CDT Thu Aug 12 2021

ALZ049-122315-
Pike AL-
528 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of eastern Pike County
through 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Banks, or near Brundidge, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Troy, Brundidge, Banks, Linwood, Antioch, Troy University, Sandfield,
Tarentum, Brundidge Municipal Airport, Hamilton Crossroads,
Monticello and Mossy Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3197 8600 3194 8579 3188 8579 3188 8572
      3163 8573 3162 8601
TIME...MOT...LOC 2227Z 106DEG 8KT 3179 8579

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:27 PM CDTSpecial Weather StatementBMXLowndes48 min
Aug 12, 5:50 PM CDTSpecial Weather StatementBMXCrenshaw25 min
Aug 12, 6:02 PM CDTSpecial Weather StatementBMXBarbour, Bullock28 min
Aug 12, 6:21 PM CDTSpecial Weather StatementBMXMontgomery39 min
Aug 12, 6:25 PM CDTSpecial Weather StatementBMXMacon35 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.